Log in
British Heart Foundation
8,063 members4,983 posts

Bisoprolol Problem

Hi All,

I am having a problem with my Bisoprolol and not getting any straight answers from Cardio and my gp.

I am on a low dose 1.25mg Bisoprolol which I have been told to take in the evening because of dizziness. I am on it because of extra heart beats and palpitations although when I get my palpitations my heart rate isn’t higher than 80 but being post stent they want the heart as relaxed as possible. The problem is that I have twice been told to stop by 2 Cardiologists as my heart rate goes down to 42-50 and I get symptomatic with it - dizzy, feel faint and breathless however I am under an electrophysiologist and he has said take it even though from a 24hr holter monitor he said my HR never went above 75 which is good apparently and the heart needs to be relaxed. I don’t have arrhythmia but just get extra beats now and again.

My gp is confused as to what to do because of the indifferences in opinions and so am I. I just hate feeling awful on it but at the same time don’t want to risk anything.

Just wondered if anyone else had experienced this problem.

Thank you in advance as always.

Kind regards

Tracy 😊

12 Replies
oldestnewest

Hi Tracy. I too am on the same dose. Which is the lowest possible although when I started taking it I had to do it in quarters as I reacted quickly to it. Usually during the night my heart rate drops to between 42 and 46. During the day anything between 52 and 60 resting depending on activities. I sometimes struggle to get it above 100 for exercise purposes but am pushing that more to improve my fitness levels. When I saw the cardiac team they were happy with it saying if it was in the 30’s they would review it. If you need to reduce it then maybe do what I did in reverse and cut the tablets in half and reduce to .75 tablet in the first instance. I was told never to suddenly stop them. But when I was introducing the tablet quarter at a time I did it with the full knowledge of my GP and pharmacist and rehab team so I am not advising you to do this on your own! Interestingly I was recently admitted to hospital overnight and saw a cardiologist who said he thought that a dose of 1.25 was practically homeopathic!! So obviously not everyone agrees! Not sure if this helps it’s frustrating isn’t it getting conflicting views. Listen to your body and have further discussion with your GP. Also maybe give BHF helpline a call. They have expert nurses on hand to give advice and then make an informed decision with your GP. Take care and keep us posted. Best wishes Zena

Reply

Hi Zena

Do you get symptoms with your heart rate? I did think of trying to half the dose and see how that goes. Definitely helps!! Yes it’s annoying that you can get such conflicting advise from the same speciality area. I will talk further because it’s the dizziness that I can’t cope with as it affects everything you do!!

Thank you again Zena for your advice.

Best wishes

Tracy

Reply

Hi Tracy I get some dizziness but nothing as much as you are describing. May I suggest trying three quarters first rather than half then go to half after a couple of days. You may Want to talk to your local pharmacist who has a greater in-depth knowledge of drugs and interactions. Hope all works out ok. Take care and keep us posted. Best wishes. Zena

Reply

Hi Zena

I will do that and then talk to the pharmacist. The other bothersome effect I get is palpitations as though the heart is beating fast when it actually isn’t!!

Thank you I will keep you posted.

Regards

Tracy 😊

Reply

Hello Tracy

I think you are stuck in a loop, something that happens in the NHS when you get bounced from one consultant to another. Somehow you need to get your cardiologist and your electrophysiologist talking to each other. You could try writing to both of them , explaining the situation and asking them to talk to each other. It might get you somewhere. As an aside, my inclination would be to go with your 2 cardiologists, but that is not a medical opinion, just a gut instinct.

Steve

Reply

Hi Steve

I definitely feel like that!! Writing to them sounds a good idea as they both work different days so when I see them the other isn’t in!! I am going with the Cardiologists at the moment as I can’t bare the dizzy feeling as it affects what I do throughout the day!!

Thank you for your reply

Tracy

Reply

Remember an electrophysiologist is a cardiologist- just one with further specialist training.

Reply

Yeap - I work with them daily as I am their secretary but just find it hard when they are disagreeing on what to do regarding Tablets especially with the side effects I am getting.

Thank you for reply.

Tracy 😊

Reply

I was taken off it when my heart rate dropped to the 40s (should be 60-100)

Reply

I am off it at the moment and hope my symptoms improve!! Not sure why I was put on it as my heart rate has never been fast. Always been 70ish

Thank you for your reply.

Tracy

Reply

Hi Tracey

I am really sorry to read about your problem, like yourself I am on the same meds/dosage and more importantly prescribed the meds recently for the very same reason, ‘extra heart beats'. Although I don’t feel that I suffer from palpitations, it might have happened without me acknowledging it but if it did it must have been quite sporadic.

I had the same issue with the Cardiologists, my resting heart beat was in mid 50s, not due to any condition but being a runner. I was really concerned about the side effects but my Cardiologists was adamant that I must be on it to protect my heart. In the end I had no choice but to listen to the expert but we agreed to trial it for three months and review the situation after the train period.

It has been almost two months since I am on Bisoprolol and I noticed that my RHB is now touches low 40s. Its very rare that my RHB get up to mid 50s. As for the side effects, well it has been very strange, I have some bad days and some not so bad days, I can still go out for my runs and feel fine, during and afterwards so that’s really is a blessing for me, have not experienced the dizziness you mentioned.

I have seen quite a few posts here re Bisoprolol and my conclusion is that we might be on same meds/dosage but our bodies react differently due to various factors, I guess our genetics probably play a significant part too.

Like you and many here, I often feel confused and undecided, my heart says listen to the expert, my mind says look at the evidence and they never come to same conclusion. I don’t feel I can make a decisive decision purely based on what I read here, that would be unwise.

Let me know if you want to know that conclusion of my trial and I would be happy to share with you.

All the best with getting your electrophysiologist and cardiologist on same page.

1 like
Reply

Thank you for your reply.

I totally agree with everything you have said regarding medical. I can pinpoint the Bisoprolol causing me problems as it sends my blood pressure and heart rate too low hence the dizziness.

I would like to know the conclusion on your trial as I am very interested.

Thank you and hope they both work together in the end.

Regards and thank you again

Tracy

Reply

You may also like...